Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Bismarck, ND

August 7, 2002Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2002, 8:43 PM CDT for Bottineau County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2002, 8:43 PM CDT (01:43 UTC)
Expired
Aug 7, 2002, 9:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
3110 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS53 KBIS 080143
SVRBIS
NDC009-080245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT WED AUG 7 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF WESTHOPE...OR ABOUT 34
  MILES WEST OF BOTTINEAU...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTHOPE...LANDA AT 900 PM CDT
  ANTLER AT 905 PM CDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4875 10132 4873 10096 4900 10063 4899 10137

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:45 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 3:45 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT WED AUG 07 2002

SLOW MOVING HIGH AMPLITUDE WEATHER PATTERN CONTINUES ASSURING THE
SURFACE SYSTEMS WILL MOVE SLOWLY TO THE EAST. CURRENT CONCERNS THIS
FORECAST PERIOD INCLUDE POSSIBLE HEAVY RAINFALL NORTH.

CLEAR SKIES OVER THE SOUTH CENTRAL HAVE ALLOWED TEMPS THIS AFTERNOON
TO RISE INTO THE LOW 100S. WARM FRONT ACROSS CENTRAL NORTH DAKOTA
WILL BE THE FOCUS FOR LIFT AS LOW LEVEL H8 WINDS OF 30 TO 40 KTS
DEVELOP TONIGHT. THIS SHOULD FOCUS HEAVY RAINFALL ACROSS THE NORTH.
ONE NEGATIVE IS K INDEX WAS LOW THIS MORNING...IN THE LOWER
30S...AND WOULD LIKE TO SEE 38 TO 40 FOR HEAVY RAIN. ETA MODEL DOES
INDICATE AROUND 40 FOR TONIGHT ALTHOUGH THIS COULD BE OVERDONE.

WILL MENTION POSSIBLE HEAVY RAIN IN NORTHERN ZONES TONIGHT AND
THURSDAY. SFC TROUGH WILL MOVE TO CENTRAL ND BY THURSDAY THEN SLOWLY
DRIFT EAST. WILL KEEP MENTION OF THUNDERSTORMS THROUGH THE WEEKEND.

.BIS...NONE.
ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:44 PM CDTSevere Thunderstorm WarningBISLaMoure46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.